Alert archive / Nebraska / Special Weather Statements in 2019

Special Weather Statement, NWS Cheyenne, WY

July 24, 2019Sioux County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Jul 24, 2019, 5:21 PM MDT for Sioux County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 5:21 PM MDT (23:21 UTC)
Expired
Jul 24, 2019, 6:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 159 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS85 KCYS 242321
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Wed Jul 24 2019
 
NEZ002-095-250000-
Dawes NE-North Sioux NE-
521 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Provo to 6 miles
northwest of Harrison. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4270 10335 4270 10405 4300 10405 4300 10335
TIME...MOT...LOC 2321Z 257DEG 31KT 4302 10399 4274 10399 

$$

Brothers

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 24, 2:46 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 2:46 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Wed Jul 24 2019

.SHORT TERM...(Late this afternoon and tonight)
Issued at 245 PM MDT Wed Jul 24 2019

Upper ridge axis extends from the Four Corners to the Northern High
Plains. Abundant monsoonal/subtropical moisture combined with
daytime heating, orographics and weak energy aloft was triggering
widely scattered showers/tstorms over portions of south-central
and southeast WY this afternoon. Main threats with stronger cells
will be erratic/gusty outflow winds to 50 mph, frequent lightning,
small hail and locally heavy rainfall. Storm motion is east to
southeast ~10 kt. Southern end of stronger winds aloft associated
with shortwave trough passing north of the CWFA may produce a few
severe tstorms with hail and strong winds north and east of a
Lusk WY to Alliance NE line.

Convection will continue to increase in areal coverage through
late afternoon, and spread into the western NE Panhandle this
evening. Convection over the NE Panhandle will end after midnight.

.LONG TERM...(Thursday - Wednesday)
Issued at 344 AM MDT Wed Jul 24 2019

The general pattern persists through much of the extended w/ zonal
flow aloft allowing several weak disturbances to traverse the area
through Tuesday. A lot of uncertainty with respect to thunderstorm
chances on Thursday. Consensus guidance continues to suggest quite
high PoPs across the CWA, but GFS/NAM/ECMWF remain very aggressive
with the front and significant drying across the entire CWA by 18z
that afternoon. As a result, QPF output is focused across Colorado
and we believe this will be the case. Kept high PoPs restricted to
areas immediately along the Wyoming/Colorado border. Otherwise, we
can expect daily chances for afternoon/evening storms through much
of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1118 AM MDT Wed Jul 24 2019

VFR early in the period with some showers and tstms developing
initially over the mtns. Expect sctd to numerous showers and storms
to move east across the area mid-afternoon into this evening
affecting most of the TAF sites. Brief MVFR vsbys along with gusty
winds with the stronger activity. Clearing out later this evening
and overnight.

&&

.FIRE WEATHER...
Issued at 148 PM MDT Wed Jul 24 2019

Fire weather concerns will be minimal. Drier air the next few days
will reside across lower elevations of Carbon County, with minimum
humidities between 15 and 20 percent. Wind speeds will generally
remain below 25 mph, except erratic and gusty near thunderstorms.
Isolated to scattered afternoon and evening showers and thunderstorms
will develop on a daily basis, especially over the mountains,
foothills and high plains.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...CLH
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 24, 10:28 AM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1028 AM MDT Wed Jul 24 2019

NEZ019>021-054-055-WYZ101-103>107-109>119-251630-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1028 AM MDT Wed Jul 24 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening thunderstorms are expected.
While severe weather is not anticipated, the stronger storms
may produce small hail, gusty winds to 40 mph and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered thunderstorms will be possible each
afternoon and evening through Tuesday. The threat for severe
weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-095-096-WYZ102-108-251630-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
Goshen County-
1028 AM MDT Wed Jul 24 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered afternoon and evening thunderstorms are expected.
Isolated strong to severe storms with hail up to one inch
in diameter, wind gusts to 50 mph and locally heavy rain
are possible. This includes Lusk, Harrison, Chadron and
Alliance.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered thunderstorms will be possible each
afternoon and evening through Tuesday. The threat for severe
weather is low.

.Spotter information statement...

Spotter activation may be required between 4 PM and 10 PM.

In the hours before

Special weather statement, Jul 24, 4:23 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Wed Jul 24 2019

WYZ108-242300-
Goshen County WY-
423 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 500
PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hawk Springs, or 21 miles southwest of Torrington,
moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yoder, Huntley, Veteran and Hawk Springs.

LAT...LON 4184 10458 4206 10427 4188 10405 4180 10406
      4167 10433
TIME...MOT...LOC 2222Z 233DEG 15KT 4181 10441

Brothers
Special weather statement, Jul 24, 4:25 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
425 PM MDT Wed Jul 24 2019

WYZ102-242300-
Niobrara County WY-
425 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 22 miles north of Lusk, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4296 10406 4297 10466 4318 10467 4323 10405
TIME...MOT...LOC 2224Z 267DEG 25KT 4309 10454

Brothers
Special weather statement, Jul 24, 5:11 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
511 PM MDT Wed Jul 24 2019

WYZ102-242345-
Niobrara County WY-
511 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redbird, or 22 miles west of Edgemont, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4318 10405 4319 10449 4337 10450 4340 10406
TIME...MOT...LOC 2311Z 267DEG 28KT 4329 10427

Brothers
Special weather statement, Jul 24, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Wed Jul 24 2019

NEZ002-095-250000-
Dawes NE-North Sioux NE-
521 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southwest of Provo to 6 miles
northwest of Harrison. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Montrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4270 10335 4270 10405 4300 10405 4300 10335
TIME...MOT...LOC 2321Z 257DEG 31KT 4302 10399 4274 10399

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:23 PM MDTSpecial Weather StatementCYSGoshen37 min
Jul 24, 4:25 PM MDTSpecial Weather StatementCYSNiobrara35 min
Jul 24, 4:53 PM MDTSevere Thunderstorm WarningCYSNiobrara37 min
Jul 24, 5:11 PM MDTSpecial Weather StatementCYSNiobrara34 min
Jul 24, 5:47 PM MDTSpecial Weather StatementCYSSioux43 min
Jul 24, 5:57 PM MDTSpecial Weather StatementCYSDawes33 min

Nearby

Special Weather Statements in Nebraska, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.